Zinc Overdose

Important Facts About a Zinc Overdose

It is possible to experience a zinc overdose.  Zinc is required by the body in order to help with metabolism.  However, having too much zinc in your body can be toxic.  Sometimes, people who work with different types of metals or inhale the fumes on a regular basis may be taking in too much zinc.  This can create problems and complications for that person.  Another way that someone can get too much zinc is related to the foods that he/she eats.  By consuming foods that contain a lot of vitamin D, iron and calcium your body may actually bind the zinc in your body.  This can keep it from being absorbed appropriately.


An overdose occurs when you take more than the normal or recommended amount of something.  This often results in serious side effects and it can even be deadly to a person if they are not treated properly.  The treatment that you receive can often vary depending on what exactly was ingested into the body.

If you are concerned about a zinc overdose, you may want to fully understand where zinc can be found.  It is found in many zinc salts such as zinc oxide, zinc acetate, zinc sulfate, and zinc chloride.  Various vitamin supplements also contain this ingredient.  Also, as previously mentioned, when metal is heated it can release the substance.  A person that is working with metals can inhale it.  You need to be aware of the ingredients in medications, vitamins, and creams that you are using.  You only want to take recommended amounts and always ask a doctor if you have questions or concerns.


If your body is getting too much of this mineral you will most likely begin to suffer from some signs that will let you know.  You may begin to feel a burning sensation throughout your body and you will begin to feel pain. You could also begin to get a metal taste in your mouth.  A person’s blood pressure could start to drop and he or she may collapse.  He or she may develop a rash or have yellow eyes or skin.  The person can also feel fevered or chilled.  Symptoms of zinc overdose can include respiratory problems.  This is especially true if the zinc has been inhaled over a long period of time.  Shortness of breath or a cough may also develop.  Gastrointestinal complications could also occur as well as acute kidney failure with a zinc overdose.  This is the sudden loss of kidney function that is needed in order for the body to function properly.  Because of this, your body may not output urine normally.

A form of zinc previously mentioned is zinc oxide.  This is an ingredient that is found in creams that are used to treat skin irritation.  If someone eats this cream they could suffer from an overdose.  Many of the symptoms are the same as the ones that were just discussed.  The person could seen confused or have very dark urine.  They might begin to bleed or vomit.

If you think that you are someone you know is suffering from this, you should call a doctor immediately or take the person to the nearest emergency room. Once the person is at the hospital, the doctor will ask several questions and will monitor the patient.  The physician is going to want to know what was taken into the body.  He or she is also going to want to know if the person is on any other medications.  This is done in order to make sure that the nurses can monitor for any reactions that could occur if certain medications are mixed.  The doctor is going to keep an eye on the patient’s vital signs such as his/her blood pressure and pulse.